GCA and weak legs

Having a lovely holiday in Cornwall, had a great boat trip down the river, and have managed to get my Preds down to 40 and will try 37 1/2 today. But my legs suddenly get so weak that I could hardly get from the car park to the quay. It really worries me. Getting out of the boat I could not get up from the ground. Assume it is the Pred rather than GCA. Get so worried I could have this weakness for life. There is so little I can do. It's great that I have so little pain but if I cannot walk far it cuts down what you can do. Also, I am guessing that as I have no pain in my knees I am probably walking badly and still doing damage without realising it so I guess as the steroids reduce I will get the old pain back and maybe more. Still, I started out with an ESR of 143 and CRP of 245 which was life threatening so I guess I am doing well!!

14 Replies

oldestnewest
  • The steroids have made me really weak and I find it virtually impossible to walk up and down hills. As my house is built on a hill this is a bit of a drawback! My GP said this is a steroid problem.

  • It is probably a sign you are trying to do too much all at once - try to break any activities into smaller chunks, such as resting halfway (or more often!). Where there is a wheeled option or a lift make use of it. Consider hiring a mobility scooter for holidays, most large supermarkets have them for customers to use when you are shopping, or borrowing/hiring a wheelchair from the Red Cross or Occupational Health at the hospital. Get someone to drop you where you are going and THEN park the car while you wait. I actually found that using crutches made things a bit easier - when the jelly legs struck I was less wobbly! I needed them for something else but they had their uses!

    It should improve as the dose drops but it is likely to take some time to be back to normal, you may never be back to your pre-GCA state but you will also be older so it will be difficult to tell which aspect to blame!

  • Very useful info, PMRpro. Have you come across any guidelines about physio type exercises for steroid-induced myopathy and/or neuropathy?

  • No guidelines as such, no, but I'm fairly sure the Chertsey group had a physio who gave a very sensible talk.

    I should have said - a request for a physio appointment just for advice might well be helpful and they should be able to suggest suitable anti-myopathy measures.

    It isn't always myopathy though - it can just be the equivalent of claudication but due to poor microcirculation blood flow in the muscles and lack of oxygen/nutrient supply.

  • We are in a very rural part of Cornwall so it's unlikely I would find a scooter, there isn't even a supermarket, and you cannot drive to the quay, very narrow pedestrian only lanes. It is a short distance but when the weak legs strike 200 yards seems long. Thanks for your kind reply.

  • CloudGazer and Christine, yes PMRpro has remembered well: our Chertsey support group did have an excellent presentation by a physiotherapist a few years ago. He stated that at the outset of PMR/GCA and whilst on long term steroids, the manual physiotherapy techniques are contra-indicated, but he considered that a gentle stretching and exercise programme could help with the secondary effects of limited function. He was aware that there was no mention of physiotherapy in the BSR and BHPR Guidelines, but recommended that doctors should refer patients for improvement of strength and co-ordination problems due to the long period of limited activity that PMR often causes.

  • Do I not also remember that the DVD "You are not alone" has contributions from a physio?

  • Yes, among others, PMRpro - can't remember what is said off the top of my head - will have to play it again.....Sam!!!

  • You say you are worried that you will have this weakness for life. Not knowing your full history or what other health issues you may have, here's what I think. You'll gradually reduce your dose, hopefully very slowly so that you have no flares of your disease, and at a certain point as you approach a lowish dose you will find that you are starting to regain your strength. To help yourself get to that point, please don't overdo things - I know you probably will have to while you are on holiday, but once you are home and more able to get help getting around, try to rest more than you may think you need, just as if you're recovering from, say, a broken limb or a bad flu. And add in some gentle activity so that as time goes by you're gradually rebuilding your strength and stamina. It's one of those situations where we have to remember that Things Take Time. But tomorrow you will be one day closer to recovery than you are today. :)

  • Thanks for your comment, it's hard to have to admit its such a slow process. I have been trying hard to pace myself.

  • Tell me about it! But life goes on, whether we feel well or not. Might as well make the best of each moment and if that means slowing down, so be it. I don't think I've the words to express how I felt when I began to learn that. A mixture of anger, frustration, grief, all that stuff rolled together. And I guess it's normal to react that way. Early on I remembered this Grook by Piet Hein:

    T. T. T.

    Put up in a place

    where it's easy to see

    the cryptic admonishment

    T. T. T.

    When you feel how depressingly

    slowly you climb,

    it's well to remember that

    Things Take Time!

  • Will put this up to remind me, am impatient by nature!

  • Hi Christine ,I've vasculitis gca /pmr,type1 diabetic ,addisons disease ,hughes syndrome ,vitiligo .I'm on zero pred after 3 years ,rhuemy has re started hydrocortisone for addisons .I was hoping for an improvement in fatigue and weakness,been off pred 4 weeks ,up to now ive seen no improvement in fatigue,my eyes have been alright ,which is good .Its the fatigue and muscle weakness which is my nemesis now .M y Rheumy has referred me to a fatigue clinic in Newcastle general hospital.It is studying fatigue in people with chronic illnesses ,I have 5 so will keep these good people busy .Hope you feel better,but this may sound harsh...there is no magic pill that will make us better...consultant's words not mine .I'm hoping to gain some more knowledge on how to deal with fatigue .All the best.!

  • Keep me posted on how you get on.

You may also like...